Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Phoenix, AZ

July 1, 2016La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 1, 2016, 8:52 PM MST for La Paz County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 8:52 PM MST (03:52 UTC)
Expired
Jul 1, 2016, 10:45 PM MST
In force
113 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 153 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS55 KPSR 020352
FFWPSR
AZC012-020545-
/O.NEW.KPSR.FF.W.0001.160702T0352Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
852 PM MST FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1045 PM MST

* AT 849 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE
  ALREADY FALLEN NEAR BRENDA. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRENDA...HIGHWAY 60...AND THE BOUSE WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOSTFLOOD DEATHS OCCUR IN VEHICLES. IT IS ESPECIALLY DIFFICULT AT
NIGHT TO TELL HOW DEEP THE WATER IS. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DON'T DROWN. 


&&

LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
      3386 11397

$$

AJ
2 follow-up statements
804 
WGUS75 KPSR 020441
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 PM MST FRI JUL 1 2016

AZC012-020545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
941 PM MST FRI JUL 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
CENTRAL LA PAZ COUNTY...

AT 935 PM MST...THUNDERSTORMS HAVE PRODUCED OVER THREE INCHES OF
RAIN SINCE 730 PM. FLASH FLOODING HAS LIKELY BEGUN.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENDA...HIGHWAY 60...AND THE BOUSE WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. IF DRIVING...BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. MOST FLOOD DEATHS OCCUR IN VEHICLES. IF YOU ENCOUNTER A
FLOODED ROAD TURN AROUND...DON'T DROWN. 


&&

LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
      3386 11397

$$

AJ
532 
WGUS75 KPSR 020534
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST FRI JUL 1 2016

AZC012-020545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-160702T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
1034 PM MST FRI JUL 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
CENTRAL LA PAZ COUNTY...

AT 1030 PM MST...THUNDERSTORMS HAVE DISSIPATED BUT RUNOFF WILL
CONTINUE TO CAUSE WASHES TO RUN WHICH WILL CAUSE UNBRIDGED CROSSINGS
TO BE FLOODED. LOW SPOTS WILL ALSO HAVE DEEP PONDING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENDA...HIGHWAY 60...AND BOUSE WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. IF DRIVING...BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. MOST FLOOD DEATHS OCCUR IN VEHICLES. IF YOU ENCOUNTER A
FLOODED ROAD TURN AROUND...DON'T DROWN. 


&&

LAT...LON 3377 11379 3354 11377 3361 11409 3380 11408
      3386 11397

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 8:40 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 1, 8:40 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
840 PM MST FRI JUL 1 2016

&&

.SYNOPSIS...
A combination of lingering monsoon moisture and weak weather
disturbances moving eastward across the desert southwest will bring
chances for showers and thunderstorms tonight across southwest and
south-central Arizona, and on Saturday, over the higher terrain of
eastern Arizona. A return to drier southwest flow aloft will begin
to take over starting Saturday and end any rain chances starting
Sunday. High temperatures will steadily climb into the weekend and
early next week as the atmosphere becomes drier. The dry and warm
conditions will likely last through much of next week.

&&

.DISCUSSION...

An unseasonably strong Pacific trof moved through AZ today,
developing scattered to numerous afternoon and early evening
thunderstorms on the southwest and south central AZ deserts. This
disturbance was very energetic. When was the last time you saw 50-60
knot 300/250 mb southwesterly winds on July 1st. This time of year
we should be under a large seasonally developing subtropical high
pressure system. Instead this looked more like a late summer
westerly trof, replete with vertical wind shear, many meso-cyclone
thunderstorms over the western and northern portions of the greater
Phoenix area with hail, culminating in a tornado warning from a TVS
signature.

00z plot data still showed slightly cyclonic 500 mb winds across
southwest and south central AZ, with accelerating winds aloft. This
is enough to keep tstms going through late evening across portions
of southwest and south central AZ. It appears most storms at 815 pm
were moving southeastward from La Paz and Yuma Counties, and likely
bypass the greater Phoenix area for a while. There is a threat of
showers and thunderstorms for most areas through Saturday morning
however. Current forecasts were adjusted for this.

Otherwise, a more stable upper air pattern will develop on Saturday,
confining most afternoon and evening thunderstorms to the mountains
north through southeast of Phoenix. Boundary layer moisture will be
slow to clear on Saturday, becoming drier in southeast CA and
southwest AZ Sunday, but still fairly deep over the eastern half of
the state Sunday.

Portions of previous forecasts still apply below.

.PORTIONS OF PREVIOUS DISCUSSION...145 PM MST...

.Saturday through next Friday...

This weekend will bring a continued drying westerly flow, but enough
lingering low level moisture should exist for some isolated eastern
Arizona high terrain afternoon showers and thunderstorms. The
possibility of any activity over the lower deserts is pretty slim
due to the westerly steering flow and PWATS dropping down to around
1.25 inches. By Sunday, enough dry air should be in place for there
to be little chance of any storms even over the high terrain.
Temperatures this weekend will be on the upswing with the drier
conditions and clear to mostly clear skies as highs climb back toward
normal readings.

Next week looks to be mostly quiet as far as any storm potential as
the upper high center generally stays to our southeast providing us
with westerly or southwesterly flow. Temperatures should peak by
Tuesday or Wednesday with some lower desert spots reaching 110F for
highs. 500mb heights do climb to around 592dm and 850mb temperatures
near 30C, but at this point it does not appear enough to hit
excessive heat levels. There is potential for a return of some
monsoonal moisture as early as Wednesday, but the past few model
runs are showing this to be a very brief episode with more dry air
quickly moving in by the end of the week. At least for now slight
chance PoPs over the high terrain for Thursday and Friday seem
warranted.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

After a Friday afternoon filled with a few severe thunderstorms, a
slight threat of lingering thunderstorms will continue overnight in
the greater Phoenix area through 12z Sat. Southeast surface winds 5
to 10 knots will continue through 07z, then become light and
variable. No thunderstorms are forecast for the greater Phoenix area
Saturday afternoon and evening, however they will develop over the
mountains north through southeast, about 50 to 60 miles out.

Southeast California/Southwest Arizona including KIPL and KBLH:

Through 19z Sat. South winds 8 to 15 knots. sct clds based near 15
thsd msl.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The monsoon high will rebuild across
southeastern Arizona Monday, resulting in above normal temperatures
and generally dry conditions. An increase in moisture is expected
Wednesday as the high shifts eastward. Drier westerly flow across
southeastern California will battle deeper moisture across
southeastern Arizona through the remainder of the week, with showers
and thunderstorms mainly relegated to southern and eastern Arizona.
Near normal temperatures are expected mid to late week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez/Percha/Kuhlman
AVIATION...Vasquez
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 1, 8:02 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI JUL 1 2016

AZZ022-026>028-020330-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
802 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA...SOUTHWESTERN PINAL AND EAST CENTRAL YUMA
  COUNTIES

UNTIL 830 PM MST

AT 801 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTRELLA SAILPORT TO
17 MILES NORTH OF AJO...AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...
HYDER...STANFIELD...MOBILE AND AK-CHIN VILLAGE.

LAT...LON 3306 11368 3346 11312 3293 11183 3272 11212
      3272 11214 3268 11217 3268 11220 3265 11220
      3250 11241 3251 11264
TIME...MOT...LOC 0301Z 294DEG 18KT 3303 11221 3264 11286

HERNANDEZ
Special weather statement, Jul 1, 8:03 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
803 PM MST FRI JUL 1 2016

AZZ021-020330-
WEST CENTRAL DESERTS AZ-
803 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY

UNTIL 830 PM MST

AT 803 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING SOUTHEAST AT
15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BRENDA AND VICKSBURG JUNCTION.

LAT...LON 3369 11419 3384 11411 3372 11365 3347 11381
TIME...MOT...LOC 0303Z 293DEG 12KT 3368 11397

HERNANDEZ
Local storm report, Jul 1, 8:08 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND DMG 3 E AHWATUKEE FOOTHILLS 33.31N 112.00W
07/01/2016                   MARICOPA           AZ   TRAINED SPOTTER

            1 FT DIAMETER PALO VERDE TREE UPROOTED.

&&

AD
Local storm report, Jul 1, 8:29 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
829 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     DUST STORM       11 N GILA BEND          33.10N 112.71W
07/01/2016                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED ZERO VISIBILITY. .

&&

AD
Local storm report, Jul 1, 8:30 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       11 N GILA BEND          33.10N 112.71W
07/01/2016  M1.44 INCH       MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.44 INCHES OF RAIN
            WITHIN 30 MINUTES. .

&&

AD
Special weather statement, Jul 1, 8:31 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 PM MST FRI JUL 1 2016

AZZ021-022-026>028-020415-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
831 PM MST FRI JUL 1 2016

...SPECIAL WEATHER STATEMENT...

AT 831 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PALO VERDE NUCLEAR
GENERATION STATION TO 6 MILES NORTHEAST OF SENTINEL...AND MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...PALO VERDE NUCLEAR GENERATION STATION...BOSQUE...
SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...HYDER AND MOBILE.

LAT...LON 3322 11384 3365 11328 3291 11197 3250 11235
      3250 11266
TIME...MOT...LOC 0331Z 306DEG 14KT 3332 11287 3296 11318

HERNANDEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 5:07 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Jul 1, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jul 1, 5:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 1, 5:36 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 1, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 1, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 1, 6:05 PM MSTTornado WarningPSRMaricopa25 min
Jul 1, 6:31 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 1, 6:52 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Jul 1, 7:16 PM MSTSpecial Weather StatementPSR44 min
Jul 1, 7:17 PM MSTDust Storm WarningPSR103 min
Jul 1, 8:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 8:03 PM MSTSpecial Weather StatementPSRLa Paz27 min
Jul 1, 8:15 PM MSTSevere Thunderstorm WarningPSRLa Paz45 min
Jul 1, 8:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 1, 8:42 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 1, 9:35 PM MSTSpecial Weather StatementPSR40 min
Jul 1, 10:17 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 1, 10:56 PM MSTAreal Flood WarningPSRLa Paz3 hr
Jul 2, 1:44 AM MSTSpecial Weather StatementPSR31 min
Jul 2, 2:23 AM MSTSpecial Weather StatementPSRGila52 min
Jul 2, 5:12 AM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 2, 8:02 AM MSTAreal Flood AdvisoryPSRGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.